Taking Ventolin: how often is too often?

Make sure you realise when you're using your inhaler too much

Ventolin is a form of asthma inhaler. It contains a medicine called salbutamol which eases the muscles around the airways so that breathing becomes easier. Asthma sufferers should always have their Ventolin inhaler to hand to treat a flare up of symptoms, or in case an asthma attack occurs. 

 

How often should I use my Ventolin inhaler? 

In general, you should take 1-2 puffs of your Ventolin inhaler when you are experiencing asthma symptoms. These include: 

  • Wheezing
  • Breathlessness
  • Chest tightness
  • Coughing

NHS guidelines state that the maximum dose of salbutamol is 4 times in 24 hours. This is the case whether you have one or two puffs at a time, meaning it's not recommended to exceed 8 puffs within a 24 hour period. 

However, in the case of an asthma attack, you can take up to ten puffs with 30 seconds between each one. If this doesn't help, or you are at home and waiting for medical assistance, this dose can be repeated after ten minutes. 

 

How do I know if I'm having an asthma attack? 

An asthma attack is when your asthma symptoms suddenly get worse. It is characterised by: 

  • Worsening of breathlessness, wheezing, chest tightness or coughing 
  • Being unable to speak, eat or sleep due to breathlessness 
  • Your breath feels too fast and you are unable to catch your breath 
  • You have a lower than usual peak flow score 
  • In children, they may experience a chest or tummy ache 

If your Ventolin inhaler isn't helping, or you don't have it with you, then call for an ambulance. Asthma attacks can be life threatening.  If you are unsure of what to do, always seek medical help. 
 

What if I need to use my Ventolin inhaler more often? 

Despite there being a recommended maximum dose of salbutamol, if this is insufficient to treat your symptoms then you should always use your inhaler when you need it. If you are in a situation where you've had to use it more than 4 times in 24 hours, this is a sign that your asthma may be getting worse. It's important to make an appointment with your doctor if this happens in order to review your treatment. 

 

Can Ventolin cause side effects? 

Using your inhaler too much isn't dangerous but it increases the possibility of having side effects. These can include: 

  • Shakiness 
  • Increased heart rate
  • Nervousness 
  • Headaches 
  • Dizziness 
  • Dryness or irritation of the throat 
  • Coughing 
  • Altered taste 

Side effects usually disappear after 30 minutes, or a couple of hours at most. 

 

What should I do if I'm using my inhaler too often?

Advice from the NHS and Asthma UK communicates that you should see your doctor if you find that you need to use your Ventolin inhaler more than 3 times a week. It's a sign that your condition isn't under control or being properly managed. You may be prescribed an additional steroid inhaler or given a combination inhaler. 

 

Sources

NHS> Salbutamol inhaler: https://www.nhs.uk/medicines/salbutamol-inhaler/

NHS> Asthma attacks: https://www.nhs.uk/conditions/asthma/asthma-attack/

Web MD> Ventolin HFA Aerosol: https://www.webmd.com/drugs/2/drug-22577/ventolin-hfa-inhalation/details

Your trusted online doctor

Order now for delivery on Wednesday